The CDC and FDA have reported increases in the number of children experiencing febrile seizures after vaccination with Sanofi Pasteur’s trivalent inactivated influenza vaccine (TIV, Fluzone).
The seizures, detected by the Vaccine Adverse Event Reporting System (VAERS), have primarily occurred among children aged younger than 2 years (36 of 42 cases) — the population at highest risk for complications from severe influenza. Thirty-eight of the febrile seizures happened within 24 hours of vaccination.
TIV is the only influenza vaccine currently recommended for infants aged 6 to 23 months.
“In the cases reported all children recovered and no lasting effects have been seen. Recommendations for the use of flu vaccine in children have not changed,” the FDA wrote in a statement.
The agency noted that although febrile seizures are scary for parents, they can occur with any childhood illness in which fever is present and do not cause long-term adverse effects.
The CDC continues to recommend that all people aged 6 months and older be vaccinated against influenza.
“At this point no correlation between influenza vaccine and febrile seizures has been established,” Sanofi said in a statement. “Adverse events after vaccination may be causally related to vaccine or may be coincidental.”
VAERS has not detected an increase in reported febrile seizures among TIV recipients older than 2 years or among live-attenuated influenza vaccine (FluMist, MedImmune) recipients.
The FDA and CDC will continue to work with Sanofi to investigate the VAERS reports and will provide additional information as it becomes available.